New York, 2006

Damaging Wind in New York, August 3, 2006

August 3, 2006 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 2:45 PM EST, 44 minutes earlier.

Area forecast discussion, Aug 3, 2:45 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT THU AUG 3 2006

.SYNOPSIS...
SURFACE TROF WITH COLD FRONT LAY ACROSS THE SOUTHERN SHORE OF LAKE
ONTARIO EAST JUST NORTH OF THE MOHAWK VALLEY INTO CENTRAL VERMONT.
THE FRONT AND TROF SEPARATE A HOT AND HUMID AIR MASS WHICH COVERS
MOST OF THE EASTERN HALF OF THE COUNTRY FROM A MUCH COOLER AND DRIER
CANADIAN AIR MASS. THE PATTERN AT 500 HPA IS ZONAL ACROSS MOST OF
THE CONTINENTAL US WITH A LOW OFF THE LABRADOR COAST...A WEAK HIGH
OVER NORTH CENTRAL CANADA...AND A SECOND LOW OFF ALASKA...WITH THE
NORMAL 500 HIGH PRESSURE AREAS OFF THE SOUTHEAST AND SOUTHWEST
COASTS. THERE WAS A HIGH OVER THE ROCKIES AND ANOTHER HIGH ON
THE GULF COAST WITH A LOW IN THE TROF SOUTH OF CHICAGO.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
THE BATTLE BETWEEN THE TWO AIR MASSES WILL CONTINUE OVER THE
REGION TODAY WITH A FAVORABLE ENVIRONMENT FOR WIDESPREAD
CONVECTION AHEAD OF AND ALONG THE FRONTAL BOUNDARY. THE STORM
PREDICTION CENTER HAS THE SOUTHERN PART OF THE FORECAST AREA IN A
SEVERE THUNDERSTORM WATCH UNTIL 10 PM PRIMARILY FOR DAMAGING WINDS.
IN SPITE OF A WET BULB ZERO HEIGHT OVER 13K FEET THERE HAVE BEEN
SEVERAL CASES OF HAIL REPORTED TO THE WEST OF OUR FORECAST AREA.
OUR MORNING SOUNDING DID SHOW A SMALL CAP AROUND 850 HPA WITH AN
UNMODIFIED CAPE OF 1950 J/KG ABOVE AN LFC OF 712 HPA. OUR PW VALUE
OF 1.86 INCHES SUGGESTS THAT PLENTY OF MOISTURE IS AVAILABLE WITH AN
IMPRESSIVE LIFTED INDEX OF MINUS 5. TORRENTIAL RAINFALL FROM THE
CONVECTION IS PRETTY MUCH A NO-BRAINER WITH THE GOOD NEWS THAT WINDS
ALOFT WILL BE IN THE 40 TO 50 KNOT CATEGORY SO THE CELLS WILL ZIP
ALONG AT A GOOD PACE. THE BAD NEWS IS THE WIND DIRECTION IS NOT MUCH
DIFFERENT FROM THE FRONTAL ORIENTATION WHICH SUGGESTS THAT TRAINING
OF THE HP CELLS COULD BE A REAL PROBLEM TODAY WITH LOCALIZED FLASH
FLOODING A POSSIBILITY WHERE THE STREAK OF HEAVIEST PRECIPITATION
ENDS UP FALLING. NCEP APPEARS TO BE PRETTY MUCH FOLLOWING THE GFS IN
SLOWLY DROPPING THE FRONT THROUGH THE FORECAST AREA DURING THE DAY
TODAY...THEN STALLING IT OVER OUR SOUTHERN ZONES AS A LOW MOVES
ALONG THE FRONTAL BOUNDARY FROM THE WEST WITH ANOTHER SURGE OF
SHOWERS AND THUNDERSTORMS THIS EVENING WHICH ARE LIKELY TO
CONTINUE PAST MIDNIGHT. ONCE THESE MOVE THROUGH THE HIGH TO THE
WEST WILL PUSH THE FRONT AND ITS ASSOCIATED WEATHER OFF THE COAST
OF LONG ISLAND WHICH SHOULD OCCUR AROUND OR SHORTLY AFTER DAYBREAK
FRIDAY. ANOTHER LOW FORMS A WAVE ALONG THE FRONTAL BOUNDARY ON
FRIDAY BUT IT SHOULD STAY WELL TO THE SOUTH AS A SECOND FRONT SLIPS
IN THROUGH THE BACK DOOR AHEAD OF THE CANADIAN HIGH. ON SATURDAY THE
CANADIAN HIGH MOVES ACROSS THE AREA WHICH SHOULD RESULT IN A VERY
PLEASANT DAY TO SPEND OUTDOORS AFTER ALL THE HEAT AND HUMIDITY OF
THE LAST FEW DAYS...WITH AFTERNOON TEMPERATURES IN THE LOW TO MID
80S AND DEW POINTS NEAR 60.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE HIGH MOVES OFF THE NEW ENGLAND COAST SUNDAY RESULTING IN A
RETURN OF WARMER AND MORE HUMID AIR INTO THE REGION AROUND THE
WEST BUT THIS SURGE OF WARM AND HUMID AIR SHOULD BE SHORT-LIVED
AS AN UPPER TROF ROTATES THROUGH THE AREA SUNDAY NIGHT AND A
STRONG CANADIAN HIGH PUSHES ANOTHER COLD FRONT THROUGH THE AREA
DURING THE DAY MONDAY...RESULTING IN SHOWERS AND THUNDERSTORMS.
THE FRONT SHOULD BE PRETTY MUCH THROUGH THE FORECAST AREA BY
LATE MONDAY EVENING WITH COOLER AND DRIER AIR TAKING OVER FOR
THE REMAINDER OF THE WEEK...WITH ABUNDANT SUNSHINE...AND MUCH
MORE PLEASANT TEMPERATURES WITH HIGHS 75 TO 85 AND LOWS NEAR
60 IN THE HUDSON VALLEY AND 45 TO 55 IN THE COOLER MOUNTAIN
REGIONS.

&&

.AVIATION...
GENERALLY VFR CONDITIONS THROUGH THE PERIOD WITH CIGS/VSBYS LOWERING
TO MVFR AND POSSIBLY IFR VALUES IN SCT SHRA/TSRA. THE TSRA ARE MOST
LIKELY AT KALB/KPOU...PRIMARILY BETWEEN 21Z AND 05Z...WITH KPOU THE
MOST LIKELY TO GET STRONG TSRA. BETWEEN 06Z AND 13Z...THERE MAY ALSO
BE REDUCTIONS TO MVFR CIGS/VSBYS DUE TO BR AND LOWER CEILINGS IN
COOLER AIR IMMEDIATELY BEHIND THE COLD FRONT THAT WILL SINK SOUTH
THROUGH EASTERN NEW YORK THIS EVENING AND TONIGHT.

&&

.HYDROLOGY...
THE RIVERS IN EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND
ARE ONLY SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR. THE SHOWERS
AND THUNDERSTORMS WILL RESULT IN SOME FLOW INCREASES BUT FOR THE
MOST PART RIVERS SHOULD REMAIN BELOW HALF BANKFULL. LOCALLY HEAVY
RAIN FROM THUNDERSTORMS TRAINING IN LINE WILL RESULT IN SHARP RISES
TO NEAR BANKFULL FOR STREAMS AND SMALLER RIVERS WHICH ARE IN THE
IMMEDIATE AREA...AND FLOODING OF ROADS AND PARKING AREAS COULD
OCCUR SHOULD THE DOWNPOURS OCCUR OVER A BUILT UP AREA. RAINFALL
IS LIKELY TO BE HEAVIEST FROM THE CATSKILLS...CAPITAL DISTRICT...
AND BERKSHIRES SOUTH. ANOTHER ONE TO THREE TENTHS OF AN INCH
OF RAIN IS EXPECTED MONDAY WITH THE FRONTAL PASSAGE...BUT ASIDE
FROM THAT THE REST OF THE PERIOD STARTING FRIDAY AFTERNOON SHOULD
BE DRY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY FOR CTZ001-013 UNTIL 7 PM TODAY.
MA...NONE.
NY...HEAT ADVISORY FOR NYZ059-060-064>066 UNTIL 7 PM TODAY.
VT...NONE.

&&

SYNOPSIS...RCK
SHORT TERM...RCK
LONG TERM...RCK
AVIATION...GJM
HYDROLOGY...RCK
Hazardous weather outlook, Aug 3, 2:08 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
308 PM EDT THU AUG 3 2006

CTZ001-013-NYZ059-060-064>066-041915-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
308 PM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID HUDSON VALLEY AND
LITCHFIELD COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 684 IN EFFECT UNTIL 10 PM.

HEAT ADVISORY IN EFFECT UNTIL 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ACTIVITATED FOR THE FOLLOWING
COUNTIES...ULSTER...DUTCHESS...LITCHFIELD.

MAZ001-025-NYZ058-061-063-041915-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-WESTERN GREENE-
EASTERN COLUMBIA-WESTERN ULSTER-
308 PM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BERKSHIRES...EASTERN
CATSKILLS AND TACONICS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 684 IN EFFECT UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING
COUNTIES...BERKSHIRE...GREENE AND COLUMBIA.

NYZ032-033-038>043-047>054-082>084-VTZ013>015-041915-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
308 PM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL
DISTRICT...SOUTHERN ADIRONDACKS...LAKE GEORGE SARATOGA
REGION...MOHAWK VALLEY AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING. THESE STORMS MAY PRODUCE GUSTY WINDS TO 30 MPH AND A
BRIEF PERIOD OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

OKEEFE/KL

In the hours before

Special weather statement, Aug 3, 3:12 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
412 PM EDT THU AUG 3 2006

NYZ063-064-032115-
EASTERN ULSTER NY-WESTERN ULSTER NY-
412 PM EDT THU AUG 3 2006

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ULSTER COUNTY THROUGH
515 PM...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
18 MILES WEST OF NAPANOCH...OR ABOUT OVER LOCH SHELDRAKE...AND MOVING
EAST AT 30 MPH.

WINDS OF THIS MAGNITUDE MAY DOWN TREE LIMBS...AND CAN PROPEL LOOSE
OUTDOOR OBJECTS.

THE THUNDERSTORMS WILL BE NEAR...
NAPANOCH AND ELLENVILLE BY 440 PM EDT
KERHONKSON BY 445 PM EDT
NEW PALTZ...MODENA AND 6 MILES SOUTH OF TILLSON BY 505 PM EDT
HIGHLAND BY 510 PM EDT

KL

The radar

The Albany radar (KENX), 101 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ulster

When
August 3, 3:29 PM EST
Where
Ulster County, Ellenville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.717, -74.400

Law enforcement personnel reported that trees and wires were blown down in Ellenville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528391.